Patients with no previous gambling history have racked up betting losses of up to $200,000 after being treated with drugs known as dopamine agonists. The drugs are used to help control the shaking common in Parkinson’s patients but have also triggered bizarre side-effects in some patients.
“This is a striking effect,” says J. Eric Ahlskog, the Mayo Clinic neurologist who treated most of the patients in the series. “Pathological gambling induced by a drug is really quite unusual.” But the case series, appearing in the Archives of Neurology, also found that the effect was limited to a minority of patients.
The researchers discovered the gambling side-effect during routine clinical visits. “Most of the time, the patient came in for a routine exam and would sheepishly admit ‘I’ve been gambling too much,’ or family members would mention that their loved one had been gambling excessively, that this behavior was totally out of character for them, and that the gambling was causing problems in their lives,” said co-researcher M. Leann Dodd. The researchers found that all the patients exhibiting the excessive gambling behavior were taking dopamine agonist medications.
The researchers noted one type of dopamine agonist in particular – pramipexole – continually surfaced as the common element. They believe this drug was implicated due to its strong stimulation of the brain’s dopamine D3 receptors. The researchers estimate that around 1.5 percent of Parkinson’s patients treated with pramipexole may exhibit unusual behavior. This suggests that the problem does not occur frequently and that most people treated with pramipexole experience no such effect, said Dodd. Because pathological gambling is so infrequently associated with the treatment, it should not be a reason to stop prescribing it, say the researchers. Rather, they urge Parkinson’s patients taking dopamine agonist medications to be very candid about gambling problems that may arise after starting the medication.
Comments are closed.